Background: Recently, a possible correlation between atypical femur fractures and long-term use of bisphosphonates has been found. Thigh pain and radiographic skeletal changes are possible prodromal symptoms and findings.
Objective:The aim of the current study was to elucidate if prodromal thigh pain could be could be used as a screening tool to find patients at high risk of atypical femoral fractures in patients with low BMD measured by the Osteoporosis centre at the Orthopaedic department of Oslo University Hospital Ullevål.
Methods: All available DEXA-data at Oslo University Hospital Ullevål were collected. We included patients who had T-score equal to or lower than -2.5 and searched their journals for available information on fracture history, drug history, bisphosphonate use, and DEXA-data. Patients were interviewed by telephone in order to complete the data. We used multivariable binary logistic regression and Pearson’s Chi-Square test to test correlation between thigh pain and other factors.ResultsDEXA-data provided us with 338 patients, of which 120 were included. 9 patients reported thigh pain, of which one already had experienced an atypical femur fracture. The other patients had pain related to other illnesses. Specificity of bone pain is 11%. We found a correlation between thigh pain and age (p = 0.003, 95% CI 1.06-1.13) but no correlation to length of bisphosphonate use (p = 0.112, 95% CI 0.99-1.07), nor other drugs affecting bone metabolism (p = 0.196, 95% CI 0.48-35.49).
Conclusion: Thigh pain asked by telephone is an unspecific symptom. Previous studies imply that caution should be maintained when the duration of bisphosphonate therapy exceeds 4-5 years. Examination of bone mineral density should be performed, the continuation of bisphosphonate therapy should be re-evaluated and the physician should consult the patient regarding thigh pain. Patients should also be informed about atypical femur fractures so that they can contact a physician for clinical and radiographic examination if thigh pain occurs.